Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 1, 1997, 7:30 PM CDT for Ochiltree County, Texas; Beaver County, Oklahoma. It was in force for 60 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 1, 1997, 7:30 PM CDT (00:30 UTC)
- Expired
- May 1, 1997, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Beaver County, OK, Ochiltree County, TX
The radar
The Dodge City radar (KDDC), 151 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 7:46 PM CDT | Hail 1 | Perryton, TX | |
| May 1, 7:53 PM CDT | Hail 1.75 | Perryton, TX | |
| May 1, 8:02 PM CDT | Hail 1 | Slapout, OK | |
| May 1, 8:08 PM CDT | Hail 0.88 | Perryton, TX | |
| May 1, 8:24 PM CDT | Hail 1 | Perryton, TX | |
| May 1, 8:28 PM CDT | Hail 0.75 | Perryton, TX | |
| May 1, 8:30 PM CDT | Hail 1 | Slapout, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 627 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 020029 RRA SVRAMA OKC007-TXC357-020130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 730 PM CDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE OKLAHOMA PANHANDLE ...BEAVER COUNTY IN THE TEXAS PANHANDLE ...OCHILTREE COUNTY AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS STRETCHING FROM GATE OKLAHOMA TO 5 MILES NORTHWEST OF PERRYTON TEXAS MOVING SOUTHEAST AT 30 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEJVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:30 PM CDT, 5 hours earlier.
Area forecast discussion, May 1, 2:30 PM CDT, 5 hours before
FPUS3 KAMA 011922 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT THU MAY 01 1997 AFT LOOKING AT GRIDDED DATA AND LTST ADAP PRODUCTS AND SFC ANALYSIS...IT APRS THAT THE BEST THREAT FOR CNVTN...PSBLY SVR...WL BE ACRS THE ERN HALF OF THE FA. DRYLN LOCATED THIS AFTN FM JUST W OF EHA TO JUST E OF DHT TO BTWN TCC AND AMA TO BTWN CVS AND LBB. DRYLN FCSTD TO SLOLY MOV EWD AND PSBLY STALL EITHER ALG THE CAPROCK OR E OF THE CAPROCK BY LT THIS AFTN/ERY THIS EVE. THE DRYLN MAY PSBLY RETREAT WWD TO THE TX-NM STATE LN LTR THIS EVE BFR THE CDFNT ARR. GOOD UPR LVL DYNAMICS FM APCHG SHRTWV FM THE GRT BASIN RGN AND SWRN STATES WL AFFECT THE FA BY 06Z FRI. MID LVL TROF ACRS THE CNTRL AND SRN RCKYS WL PROVIDE GOOD LIFTING ACRS THE FA BTWN 00Z AND 06Z FRI AS IT TRACKS SLOLY EWD. DWPNTS ATTM IN THE 30S ACRS WRN SXNS AND IN THE 40S AND 50S OVR CNTRL AND ERN SXNS WITH LI/S RUNNING FM -4 TO -8 ACRS THE ERN HALF OF THE FA. CAP STRENGTH AS FALLEN TO AROUND 1 TO 2 DEG C OVR THIS AREA. FEEL CONDITIONS PRIME FOR SVR CNVTN OVR THE CNTRL AND ERN SXNS OF THE PNHDLS THIS EVE BTWN 00Z AND 06Z FRI. CDFNT FCSTD TO MOV INTO THE NW PNHDLS AROUND 02Z OR 03Z AND THEN INTO THE CNTRL AND SRN SXNS BTWN 06Z AND 08Z FRI. MODELS FCSTG QUICK PROGRESSION OF THIS SYSTEM WITH CLRG SKIES BY FRI MRNG. WL FCST ALL THE ACTION THIS EVE AND TNGT. WNDS SHOULD DMSH TNGT AHD OF THE CDFNT...BUT THEN INCR AGAIN LTR TNGT AND FRI INTO CAUTION CRITERIA BHND THE FNT. MUCH COOLER WX FRI INTO SAT AS 1025 MB/1031 MB SFC RDG BUILDS SEWD INTO THE FA AND THEN MOVS OFF TO THE E OF THE PNHDLS LT SAT. IN THE EXTENDED FCST (SUN THRU TUE)...AMPLIFYING UPR RDG OVR THE WRN STATES BUILDS EWD OVR THE RCKYS MON AND THEN BEGINS TO FLATTEN OUT BY LT MON AND TUE. H5 FLOW BCMS MORE ZONAL TUE. LEE SIDE SFC TROF DVLPS SUN AFTN AND BCMS MORE PROMINENT MON AFTN/EVE AS SFC LO DVLPS OVR WRN KS. STILL TO ERY TO SAY IF SUFFICIENT LLVL MSTR WL RETURN ERY NEXT WEEK. WL STAY WITH A DRY EXTENDED FCST FOR NOW. NGM MOS MUCH BETTER TEMP FCSTG YDA...SO WL STAY CLOSER TO NGM TEMPS. HWVR...NGM POPS SEEM UNDERDONE WITH AVN GUIDANCE LOOKING MORE REASONABLE. WL STAY CLOSER TO FAN FOR POPS. PRELIM CCF: AMA 046/065 039/070 044 6-0 DHT 043/066 036/069 041 4-0 .AMA... TX...NONE. OK...NONE. SCHNEIDER
In the hours before
Special weather statement, May 1, 2:20 PM CDT, 5 hours 10 minutes before
OKZ001>003-TXZ001>020-020600- TEXAS AND OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 220 PM CDT THU MAY 1 1997 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT MAINLY EAST OF A LINE FROM GUYMON TO AMARILLO TO SILVERTON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON A DRYLINE EXTENDED OVER WEST TEXAS FROM NEAR AMARILLO TO LUBBOCK. THE DRYLINE IS EXPECTED TO CONTINUE TO MOVE EASTWARD THIS AFTERNOON AND EVENING INTO A MODERATELY UNSTABLE AIRMASS. A COOL FRONT WILL ALSO MOVE OVER THE PANHANDLES LATER THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF THE DRYLINE WHICH WILL LIKELY BECOME SEVERE. IN ADDITION...SIGNIFICANT MOISTURE TRANSPORT HAS BEEN NOTED EAST OF THE DRYLINE WHICH WILL ENHANCE THUNDERSTORM DEVELOPMENT. THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON AND TONIGHT. FURTHER...VERTICAL WIND PROFILES ARE ALSO EXPECTED TO REMAIN FAVORABLE FOR ISOLATED TORNADOES IN THE MODERATE RISK AREA. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND TONIGHT. SLATTERY
Special weather statement, May 1, 3:57 PM CDT, 3 hours 33 minutes before
TXZ012-013-017-012145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 400 PM CDT THU MAY 1 1997 ...THE TORNADO WATCH NUMBER 226 DOES NOT INCLUDE POTTER...RANDALL..AND CARSON COUNTIES... THE TORNADO WATCH NUMBER 226 WHICH IS IN EFFECT UNTIL 10 PM CDT DOES NOT INCLUDE POTTER...RANDALL...AND CARSON COUNTIES. THESE COUNTIES WERE INCLUDED ERRONEOUSLY. THE TORNADO WATCH DOES INCLUDE SHERMAN...HANSFORD...OCHILTREE... LIPSCOMB...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...GRAY...AND WHEELER COUNTIES IN THE TEXAS PANHANDLE AND TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE. SCHNEIDER
Special weather statement, May 1, 4:00 PM CDT, 3 hours 30 minutes before
TXZ012-013-017-012145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 400 PM CDT THU MAY 1 1997 ...THE TORNADO WATCH NUMBER 226 DOES NOT INCLUDE POTTER...RANDALL..AND CARSON COUNTIES... THE TORNADO WATCH NUMBER 226 WHICH IS IN EFFECT UNTIL 10 PM CDT DOES NOT INCLUDE POTTER...RANDALL...AND CARSON COUNTIES. THESE COUNTIES WERE INCLUDED ERRONEOUSLY. THE TORNADO WATCH DOES INCLUDE SHERMAN...HANSFORD...OCHILTREE... LIPSCOMB...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...GRAY...AND WHEELER COUNTIES IN THE TEXAS PANHANDLE AND TEXAS AND BEAVER COUNTIES IN THE OKLAHOMA PANHANDLE. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:56 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 64 min |
| May 1, 9:15 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 60 min |
| May 1, 9:36 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 69 min |
| May 1, 10:16 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 59 min |
| May 1, 10:42 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.